Jump to content

hopeforthefuture: Mood Swings and Mental Confusion


hopeforthefuture

Recommended Posts

Hi All - I am currently wrestling with the (as topic indicates) the wildest mood swings and worst mental confusion I have ever experienced. As I post, it's a challenge - just to compose this message even though I constantly, throughout my day, mentally put words to my symptoms in an effort to make sense of it all. At this point I'm not sure if the severe physical sx's (muscle pain, nausea,GI problems, visual disturbances, muscle twitches, tingling of extremities, hot and cold flashes) are more distressing - or the emotional/intellectual sx's (anger, despair, fear, mental confusion, vocabulary deterioration) are the larger and more terrifiying result of my 10+ years on SSRI's. Having said this, I should add that I've only titrated down 50% from my max dose of Paxil 30mg. Perhaps the worst is yet to come...

Even though I give my utmost to my full-time job, I'm amazed I haven't been fired yet given my confused state of mind and utter space cadet performance. O how I wish I could just take a month off to do some much-needed self care and maybe get over the worst of the w/d's.

My husband, even though very concerned for my welfare, is difficult to talk with about any of these sx's/concerns because he has no clue about what the SSRI w/d nightmare entails - and I don't feel at liberty to open up to to any other friends or family about these issues. Can anyone else relate to this?

 

 

 

2003 - Paxil 30mg

2007 - Titrated down to 10mg, then experienced severel w/d sx's so reinstated med

2008 through 2015 - Attempted to quit Paxil numerous times but reinstated med each time b/c of w/d symptoms

Jan 2015- Titrated to Paxil 15mg

Link to comment
  • Moderator

G'day Hope!

 

Do I understand from your signature and what you posted above, that you cut your Paxil in half in January?  And that you were having these side effects prior to the 50% drop?  Was your drop in 2007 a direct drop?  Or done in stages?  Over how long?

 

If so, this is more extreme than any of us recommend.  We recommend no more than a 10% taper, every 3-4 weeks.  Why taper by 10% of my dosage?  That's 10% of your current dose.

 

I'm not recommending that you taper anymore right now.  Have you been having more symptoms since your 50% cut (if I interpret correctly)?

 

You would be amazed at how effective you can be on "half a brain," I suspect you are doing well at your job.  There are many here who, in the face of horrible symptoms, still managed to "show up" and "do their best" and that was all that was needed.

 

And yes, many have had difficulty getting sympathy from partners:  Support for WD struggle with family friends not understanding  Some partners "just want you to be over this," or believe the "chemical imbalance" myth and agree with the doctors that it's just easier if you stay on the meds.  Having a few books around the house (if he's a reader) can help.  "Anatomy of an Epidemic" by Robert Whitaker is my personal favorite.

 

As you have mentioned, Paxil is a bear to come off of.  Tips for tapering off Paxil will show you what others have said about this particular drug.

 

To help you, we usually recommend  Magnesium and Omega-3 fish oil to help you heal, your neurons fire more smoothly, and re-stabilize in between tapers.  There are many people here struggling with similar symptoms as yourself, go on over to the Symptoms and Self Care forum to see where you fit in the spectrum of symptoms, and to get suggestions on what helps, and (maybe more importantly) what doesn't.

 

Welcome, I'm glad you found us!  

"Easy, easy - just go easy and you'll finish." - Hawaiian Kapuna

 

Holding is hard work, holding is a blessing. Give your brain time to heal before you try again.

 

My suggestions are not medical advice, you are in charge of your own medical choices.

 

A lifetime of being prescribed antidepressants that caused problems (30 years in total). At age 35 flipped to "bipolar," but was not diagnosed for 5 years. Started my journey in Midwest United States. Crossed the Pacific for love and hope; currently living in Australia.   CT Seroquel 25 mg some time in 2013.   Tapered Reboxetine 4 mg Oct 2013 to Sept 2014 = GONE (3 years on Reboxetine).     Tapered Lithium 900 to 475 MG (alternating with the SNRI) Jan 2014 - Nov 2014, tapered Lithium 475 mg Jan 2015 -  Feb 2016 = GONE (10 years  on Lithium).  Many mistakes in dry cutting dosages were made.


The tedious thread (my intro):  JanCarol ☼ Reboxetine first, then Lithium

The happy thread (my success story):  JanCarol - Undiagnosed  Off all bipolar drugs

My own blog:  https://shamanexplorations.com/shamans-blog/

 

 

I have been psych drug FREE since 1 Feb 2016!

Link to comment
  • Moderator Emeritus

Hey there! JanCarol has given you some good links. Read through the thing on tapering.  

 

Sounds like you are in very ouchy withdrawal. 

 

It is possible to taper with minimal withdrawal symptoms and to feel better and better as you drop. The trick is, you have to do it veerrrrry slowly.

 

Welcome to the forum.

Started on Prozac and Xanax in 1992 for PTSD after an assault. One drug led to more, the usual story. Got sicker and sicker, but believed I needed the drugs for my "underlying disease". Long story...lost everything. Life savings, home, physical and mental health, relationships, friendships, ability to work, everything. Amitryptiline, Prozac, bupropion, buspirone, flurazepam, diazepam, alprazolam, Paxil, citalopram, lamotrigine, gabapentin...probably more I've forgotten. 

Started multidrug taper in Feb 2010.  Doing a very slow microtaper, down to low doses now and feeling SO much better, getting my old personality and my brain back! Able to work full time, have a full social life, and cope with stress better than ever. Not perfect, but much better. After 23 lost years. Big Pharma has a lot to answer for. And "medicine for profit" is just not a great idea.

 

Feb 15 2010:  300 mg Neurontin  200 Lamictal   10 Celexa      0.65 Xanax   and 5 mg Ambien 

Feb 10 2014:   62 Lamictal    1.1 Celexa         0.135 Xanax    1.8 Valium

Feb 10 2015:   50 Lamictal      0.875 Celexa    0.11 Xanax      1.5 Valium

Feb 15 2016:   47.5 Lamictal   0.75 Celexa      0.0875 Xanax    1.42 Valium    

2/12/20             12                       0.045               0.007                   1 

May 2021            7                       0.01                  0.0037                1

Feb 2022            6                      0!!!                     0.00167               0.98                2.5 mg Ambien

 

I'm not a doctor. Any advice I give is just my civilian opinion.

Link to comment
  • Moderator Emeritus

Hi hopeforthefuture ,  I'm sorry to hear that you feel terrible at the moment.      Lots of us have tapered too fast and didn't get hit with bad symptoms until months later.

 

There's a thread called "Reinstating to and Stabilizing to Stop Withdrawal Symptoms"   in the Symptoms and Self Care section.

It may be that updosing will resolve some of what's going on.

 

If you click FOLLOW THIS TOPIC at the top right , you'll receive an email each time someone posts.

 

Best wishes ,  Fresh

1987-1997 pertofran , prothiaden , Prozac 1997-2002 Zoloft 2002-2004 effexor 2004-2010 Lexapro 40mg

2010-2012Cymbalta 120mg

Sept. 2012 -decreased 90mg in 6months. Care taken over by Dr Lucire in March 2013 , decreased last 30mg at 2mg per week over 3 months. July 21 , 2013- last dose of Cymbalta

Protracted withdrawal syndrome kicked in badly Jan.2014 Unrelenting akathisia until May 2014. Voluntary hosp. admission. Cocktail of Seroquel, Ativan and mirtazapine and I was well enough to go home after 14 days. Stopped all hosp. meds in next few months.

July 2014 felt v.depressed - couldn't stop crying. Started pristiq 50mg. Felt improvement within days and continued to improve, so stayed on 50mg for 8 months.

Began taper 28 Feb. 2015. Pristiq 50mg down to 45mg. Had one month of w/d symptoms. Started CES therapy in March. No w/d symptoms down to 30mg.

October 2015 , taking 25mg Pristiq. Capsules compounded with slow-release additive.

March 2016 , 21mg

Link to comment

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy